Hail, Marshall
- When
- April 29, 2:15 PM CST
- Where
- Marshall County, 2.1 mi ESE of Palma
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.957, -88.335
A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cluster of thunderstorms developed along the lower Ohio River Valley southwest along the Mississippi River. As these storms intensified during the warmth of the afternoon, they produced hail up to the size of nickels. The storms occurred under a pool of very cold temperatures aloft, as low as minus 22 Celsius at 500 mb. This cold air aloft was associated with a deep 500 mb trough crossing the Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 1:40 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 240 PM CDT Wed Apr 29 2020 .SHORT TERM...(Tonight through Friday night) Issued at 239 PM CDT Wed Apr 29 2020 This morning's destructive sunshine in southeast Missouri has led to scattered showers and a few thunderstorms developing, with the greatest coverage stretching from the MO Bootheel through the KY Purchase and into SE Illinois and SW Indiana. The greatest chance of thunder this afternoon will be in the corridor of highest lapse rates and surface-based CAPE, covering the MO Bootheel into western KY and far southern IL. Tonight, we'll lose shower and thunderstorm coverage with the loss of diurnal heating after 0z Thursday. Gusty post-frontal west-northwesterly winds of 20-25 kts will gradually relax this evening. With another weak trough progged to rotate around the back of the departing upper low, have maintained slight to low chances POPs through much of Thursday in the Evansville Tri-State, West KY Coalfields, and southern KY Pennyrile. This trough will lead to a stark gradient in sky coverage tonight through Thursday, with mostly clear skies in the Ozark Foothills to mostly cloudy in the Evansville Tri-State and KY Pennyrile. After, 0z Friday, dry conditions are expected areawide through Friday night as upper- level ridging takes hold. Temperatures will not cool much behind the cold front tomorrow, with highs generally in the low to middle 60s. A warming trend will begin Friday, with high temperatures warming into the upper 60s to lower 70s. Overnight lows will fall into the 40s both tonight and Thursday night. .LONG TERM...(Saturday through Wednesday) Issued at 239 PM CDT Wed Apr 29 2020 The long term begins with the above normal temperatures from the Desert Southwest having spread into/across the southern Plains, into the South. These 10-20F above normal readings will be closer to the low end of that threshold here, as that airmass modifies, but it will still mean some 80F readings popping up for weekend highs. The weekend will start out dry, but as the transitioning to zonal flow pattern works the warm air in, so too does it lead to some incoming energy pushing a front into our neck of the woods by Sunday. Moisture increasing/pooling along this boundary, combined with daytime heating/instability, spells our next best chance of storms Sunday pm. The 12Z deterministic runs of the GFS/ECMWF both show PW's increasing to about 1.6" by 00Z Monday, near the 99th percentile. The NAEFS confirms, pinging Q/PW standard deviations approaching 2. And while deep layer shear will increase some as well during this time frame, sounding numbers are not so impressive just yet to warrant inclusion on the SPC outlook. The latter half of the long range is where lower confidence enters the forecast thinking, with regard to specificities of the relative dry wx lull Monday, in between the departing Sunday and then reintroducing Tuesday-Wednesday pops. The GFS appears overly aggressive with in between pcpn generation, while the ECMWF is on the other end. The blend straddles the median, painting low pops thru the entire frame. The collaborative approach has been and appears to continue to be going dry the latter half of Monday, with relative small pops immediately before and after (morning/evening). We see no new data argument to deviate from that approach. The Tuesday-Wednesday return pops of the NBM are accepted, with thunder chances primarily during the PM hours Tuesday. The additional pops/clouds means mid week temps will mute closer to/if not slightly still just above seasonal norms. && .AVIATION... Issued at 1225 PM CDT Wed Apr 29 2020 With the upper-level low overhead, widespread CU along with scattered showers and isolated thunderstorms are developing over southern Illinois, southeast Missouri, and far western Kentucky early this afternoon. With the steepest lapse rates over southeast Missouri and the KY Purchase, added a mention of VCTS through 00 UTC Thursday at KCGI and KPAH. Elsewhere, have maintained VCSH. At KEVV/KOWB, isolated showers will be possible throughout the night. Cigs will deteriorate to MVFR tonight as low stratus continues to wrap behind the departing upper low. Cigs will improve after 12z Thursday. Winds will be generally west-northwest at 10-15 kts with gusts to 20-23 kts at times. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DWS LONG TERM...DH AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 242 PM CDT Wed Apr 29 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 242 PM CDT Wed Apr 29 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon into the early evening. Though lightning and brief heavy rain will be the main hazards, some small hail cannot be ruled out with any stronger storm. A cold air funnel or two may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are forecast Sunday and Sunday night, and again late Monday night through Tuesday evening. The best chance of stronger storms looks to be Sunday afternoon, when gusty winds, lightning, and locally heavy rains will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NE MOUNT VERNON 38.36N 88.86W
04/29/2020 M2.19 INCH JEFFERSON IL COCORAHS
COCORAHS STATION IL-JF-11, 4 NE MOUNT
VERNON, IL. THE DURATION OF THE HEAVY RAIN
EVENT WAS 24 HOURS.
0945 AM HEAVY RAIN 4 W WOODLAWN 38.33N 89.11W
04/29/2020 M2.06 INCH JEFFERSON IL MESONET
MESONET STATION EW9960 ASHLEY IL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0700 AM HEAVY RAIN 3 NE MOUNT VERNON 38.35N 88.87W
04/29/2020 M2.03 INCH JEFFERSON IL CO-OP OBSERVER
CO-OP OBSERVER STATION MVNI2 MOUNT VERNON IL
3 NE. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0800 AM HEAVY RAIN 4 NW BONNIE 38.25N 88.95W
04/29/2020 M1.79 INCH JEFFERSON IL COCORAHS
COCORAHS STATION IL-JF-10 MOUNT VERNON 5.2
SSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0700 AM HEAVY RAIN 8 N CUTLER 38.15N 89.55W
04/29/2020 M1.70 INCH PERRY IL COCORAHS
COCORAHS STATION IL-PY-1 COULTERVILLE IL 3
ESE. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0956 AM HEAVY RAIN 2 E MOUNT VERNON 38.32N 88.87W
04/29/2020 M1.65 INCH JEFFERSON IL AWOS
AWOS STATION KMVN MT VERNON IL. THE DURATION
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
0637 AM HEAVY RAIN 7 WNW DIX 38.47N 89.07W
04/29/2020 M1.64 INCH JEFFERSON IL COCORAHS
COCORAHS STATION IL-JF-8 WALNUT HILL IL 1
WSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0945 AM HEAVY RAIN 1 NNE DIX 38.45N 88.94W
04/29/2020 M1.53 INCH JEFFERSON IL MESONET
MESONET STATION EW6608 DIX IL. THE DURATION
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT WED APR 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG POYNOR 36.52N 90.91W
04/28/2020 RIPLEY MO EMERGENCY MNGR
DELAYED REPORT. TRACTOR TRAILERS MOVED BY
WIND. SEVERAL SMALL TREES DAMAGED. TIME
ESTIMATED BY RADAR.
&&
DWSSpecial Weather Statement National Weather Service PADUCAH KY 215 PM CDT Wed Apr 29 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 215 PM CDT Wed Apr 29 2020 ...Gusty Thunderstorms With Small Hail and Cold Air Funnel Clouds This Afternoon... Through late this afternoon, thunderstorms capable of producing gusty winds of 40 to possibly as high as 50 mph, pea size hail, and cold air funnel clouds are possible. Cold air funnel clouds rarely touch the ground. If they do reach the ground, they typically produce minimal damage for a brief amount of time. DWS
The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880643, 880644.